Virginia, 2002

Damaging Wind in Virginia, November 11, 2002

November 11, 2002 · NWS MRX · 1 event in 1 county or zone

A few trees and limbs were reported down in the Dryden area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few trees and limbs were reported down in the Dryden area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Nov 10, 9:55 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Nov 10, 9:55 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
955 PM EST SUN NOV 10 2002

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
955 PM EST SUN NOV 10 2002

RATHER BUSY THIS EVENING WITH TORNADO WATCH/WARNINGS.  ALREADY
UPDATED EARLIER WITH WATCH ISSUANCE.  NO UPDATE AT THE MOMENT...BUT
WILL UPDATE AGAIN WITH WATCH EXPIRATION AND ANY POSSIBLE NEW
ISSUANCE.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

*********************************************************************
AFTERNOON FORECAST DISCUSSION
310 PM EST SUN NOV 10 2002

COLD FRONT MOVING INTO SOUTHERN IL AND SOUTHEAST MO.  GETTING A LINE
OF THUNDERSTORMS CONTINUING TO EXPAND FURTHER SOUTH NEAR MS RIVER
AHEAD OF THE FRONT.  MODELS IN SOME AGREEMENT ON MOVING FRONT AND
UNSETTLED WEATHER INTO OUR AREA TONIGHT.  AVN WAS THE QUICKEST.
LOOKING AT CURRENT PRECIP...THINK THE SLOWER ETA MAY BE BETTER.
MODELS DO AGREE ON BRING A 50KT LOW LEVEL JET AND GOOD UPPER
DIVERGENCE INTO OUR AREA THIS EVENING.  ALSO PLENTY OF MOISTURE AND
INSTABILITY TO SUPPORT STRONG TO SEVERE STORMS MOVING INTO OUR
AREA.  WILL KEEP 100 POPS FOR TONIGHT AND KEEP MENTION OF POSSIBLE
SEVERE.  FOR VETERANS DAY...SLOWER ETA KEEPS SHOWERS AROUND FOR MOST
OF THE DAY...WHILE AVN ONLY SHOWING CHANCE POPS EARLY.  WILL KEEP
LIKELY POPS GOING IN THE NORTHEAST FOR THE MORNING HOURS AND CHANCE
POPS ELSEWHERE...THEN KEEP CHANCE POPS FOR EVERYONE MONDAY
AFTERNOON...BUT SHOULD SEE DRIER WEATHER LATE.  ANOTHER WAVE MOVES
IN MONDAY NIGHT AND TUESDAY.  AVN FURTHER NORTH AND QUICKEST WITH
THE PRECIP.  WILL ONLY GO WITH LOW CHANCE POPS FOR NOW.

EXTENDED...CONFIDENCE IN EXTENDED FORECAST REMAINS QUITE LOW AS
MEDIUM RANGE MODELS SHOW LITTLE AGREEMENT ON THE TIMING OF
INDIVIDUAL EVENTS. AS SUCH...WILL BASICALLY CONTINUE WITH ONGOING
EXTENDED FORECAST WITH ONLY A FEW TWEAKS HERE AND THERE. WILL
INTRODUCE DRY WEATHER FOR DAY 7 AND GENERALLY FOLLOW GFS ENSEMBLE
MOS FOR TEMPS.

CHA   63  67  47  56 / 100  40  30  40
TYS   61  64  45  53 / 100  40  30  40
TRI   59  62  42  50 / 100  60  30  40
OQT   61  64  45  53 / 100  40  30  40

GH/LM

********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1020 AM EST SUN NOV 10 2002

RADAR SHOWING SCATTERED SHOWERS MOVING NORTHEAST ACROSS THE CWA.
MORE MOVING UP FROM AL/GA.  THINK IT WILL ONLY BE SCATTERED ACTIVITY
FOR MOST OF TODAY...BUT WILL KEEP LIKELY POPS GOING FOR CENTRAL AND
SOUTH WITH BETTER COVERAGE EXPECTED BY 00Z.  SEVERE WEATHER NOT
EXPECTED UNTIL THIS EVENING...WHEN FRONT GETS CLOSER.  WITH STRONG
SOUTHWEST WIND...SHOULD HAVE NO TROUBLE WARMING UP DESPITE SOME
CLOUDS...TEMPERATURES LOOK GOOD.

GH

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
415 AM EST SUN NOV 10 2002

POWERFUL UPR LVL JET DRIVING E THRU PLAINS STATES INTO MID SOUTH
TODAY AND TONITE BRINGING S/WV FEATURES TO REGION THIS MORNING AND
AGAIN LATER TODAY AND TONITE. BEST UPR SUPPORT BUILDING NE INTO OHIO
VLY EARLY THIS MORNING. STILL SOME INSTABILITY PRESENT AND SCT
CONVECTION PRESSING E INTO FA THIS MORNING AND WITH STRENGTHENING
LOW LVL WINDS AHD OF PLAINS STATES TROF TEMPS/DEWPOINTS WILL CLIMB
ALLOWING LIS TO DROP AS THE DAY PROGRESSES. BELIEVE THERE WILL BE A
LULL IN THE ACTION LATE MORNING INTO THE AFTERNOON WITH INCREASING
THREAT FOR SHRA/TSRA DEVELOPMENT AHD OF FNT TWD EVENING. SPC HAS
PLACED FA IN MDT RISK FOR EVENT TONITE AND WILL USE SVR WORDING IN
ZONES TO HIGHLIGHT THIS POSSIBILITY. FNT EXITS FA ARND 12Z BUT WILL
KEEP SOME POPS THRU MON AS TRAILING VORT SWINGS NE THRU BASE OF UPR
TROF. TEMPS WILL BE A MAJOR STORY TODAY AS NEAR RECORD WARMTH
POSSIBLE WITH EARLY MORNING READINGS ALREADY IN MID 60S AND WITH
TIGHTENING PRES GRAD MID TO UPR 70 DEGREE TEMPS APPEAR REACHABLE.
STAYED CLOSE TO GUIDANCE BLEND THRU REMAINDER FCST.

CHA   78  57  66  43 /  70 100  30  30
TYS   75  56  63  41 /  60 100  30  30
TRI   74  56  60  39 /  60 100  40  30
OQT   75  56  63  41 /  60 100  30  30
Hazardous weather outlook, Nov 10, 12:15 PM EST, 12 hours 15 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-110000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1215 PM EST SUN NOV 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA.

.DAY ONE...
THE AREA IS OUTLOOKED FOR A MODERATE TO HIGH RISK OF SEVERE
THUNDERSTORMS LATER TODAY AND TONIGHT. A COLD FRONT WILL APPROACH
THE SOUTHERN APPALACHIANS BY THIS EVENING.  STRONG WINDS ALOFT AND
NEAR THE SURFACE WILL PRODUCE CONDITIONS FAVORABLE FOR SEVERE
THUNDERSTORMS.  DAMAGING STRAIGHT-LINE WINDS WILL BE THE MAJOR
THREAT BUT ISOLATED TORNADOES CANNOT BE RULED OUT.

HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

In the hours before

Local storm report, Nov 10, 10:19 PM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1019 PM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1005 PM    PENNINGTON GAP            VA   1.75 INCH HAIL
11/10/02   LEE                            REPORTED BY SPOTTER.

DAE
Local storm report, Nov 10, 10:39 PM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1039 PM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    1 S WHITE PINE            TN   WIND DAMAGE
11/10/02   JEFFERSON                      TREES DOWN ACROSS ROADWAY.
                                          REPORTED BY SPOTTER.

DAE
Local storm report, Nov 10, 11:02 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1102 PM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    PETROS                    TN   TORNADO
11/10/02   MORGAN                         2 FATALITIES. NUMEROUS
                                          INJURIES. NUMEROUS
                                          BUILDINGS DESTROYED.
                                          REPORTED BY TEMA.

DAE
Local storm report, Nov 10, 11:14 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1114 PM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1105 PM    ROBBINS CHAPEL            VA   1.75 INCH HAIL
11/10/02   LEE                            REPORTED BY SPOTTER.

1055 PM    BANNER                    VA   .75 INCH HAIL
11/10/02   WISE                           REPORTED BY SPOTTER.

DAE
Local storm report, Nov 10, 11:49 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1149 PM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1135 PM    FORT BLACKMORE            VA   1.75 INCH HAIL
11/10/02   SCOTT                          REPORTED BY SPOTTER.

DAE
Local storm report, Nov 10, 11:55 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1155 PM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1153 PM    ST. PAUL                  VA   .75 INCH HAIL
11/10/02   RUSSELL                        REPORTED BY SPOTTER.

DAE

The radar

The Knoxville radar (KMRX), 79 km away, was scanning. The volume nearest the first event began at 05:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
November 11, 12:30 AM EST
Where
Lee County, Dryden
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
36.767, -82.933

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323375.